Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 134, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2017, 9:41 PM CDT for Knox County, Shelby County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 28, 2017, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Knox County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 193 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
The text
As transmitted.
539
WUUS53 KLSX 290241
SVRLSX
MOC103-205-290330-
/O.NEW.KLSX.SV.W.0134.170629T0241Z-170629T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
941 PM CDT WED JUN 28 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
Northwestern Shelby County in northeastern Missouri...
* Until 1030 PM CDT.
* At 941 PM CDT, severe thunderstorms were located along a line
extending from Kirksville to 6 miles west of La Plata to 11 miles
northeast of Bucklin, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Edina, Shelbyville, Knox City, Plevna, Hurdland, Novelty, Bethel,
Newark and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4021 9195 3972 9195 3978 9229 3995 9229
3996 9234 4024 9234
TIME...MOT...LOC 0241Z 287DEG 36KT 4020 9258 4003 9262 3992 9277
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
CVKING1 follow-up statement
257
WWUS53 KLSX 290305
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1005 PM CDT WED JUN 28 2017
MOC103-205-290330-
/O.CON.KLSX.SV.W.0134.000000T0000Z-170629T0330Z/
Knox MO-Shelby MO-
1005 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR KNOX AND NORTHWESTERN SHELBY COUNTIES...
At 1004 PM CDT, severe thunderstorms were located along a line
extending from near Brashear to 8 miles southeast of La Plata to near
Atlanta, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. The wind gusted to 51 mph at 955 pm at
Kirksville, which is on the northern end of the line of
severe thunderstorms.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Edina, Shelbyville, Knox City, Plevna, Hurdland, Novelty, Bethel,
Newark and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4021 9195 3972 9195 3978 9229 3995 9229
3996 9234 4024 9234
TIME...MOT...LOC 0304Z 286DEG 36KT 4018 9235 3997 9235 3989 9241
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:04 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 28, 9:04 PM CDT, 37 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 904 PM CDT Wed Jun 28 2017 .UPDATE... Issued at 856 PM CDT Wed Jun 28 2017 I have updated the POPs across northeast MO and west central IL several times this evening to account for the now in progress elongated west-east MCS in northwest and north central MO. The leading edge is now pushing into the CWA and will be encountering diminishing instability as it moves east-southeast into northeast MO with SBCAPE less than 500 j/kg east of the MS river. Thus any strong-severe threat will be limited to a small portion of the CWA in northeast MO over the next few hours. Backbuilding and regerative convection continues on the western flank of this complex as a stout southwesterly LLJ interacts with a well defined convective outflow boundary and is feeding a reservoir of much higher CAPE on the order of 2000-3000 j/kg into the system. This pattern and overall motion favors a heavy rain threat along with severe threat west of the CWA in northwest MO. Eventually it seems a stout enough cold pool will result in either south or southeast system motion and ultimately may need to increase pops through central MO. Glass && .SHORT TERM... (Through Late Thursday Afternoon) Issued at 323 PM CDT Wed Jun 28 2017 Mid-high level clouds clearing out of central MO this afternoon after the passage of a weak shortwave. Isolated convection moving across parts of northeast MO where atmosphere has gotten quite unstable and diurnal cumulus field has developed. Organized severe convection is expected to develop late this afternoon and this evening across IA into extreme northern MO as a southwest low level jet intensifies ahead of a shortwave moving through the northern Plains. Still model uncertainty as to how far south convection will get into our forecast area tonight, but current thinking is that convection, possibly severe will sag into northeast MO and west central IL towards midnight as a cold pool develops and strengthens within IA MCS. Convection should remain north of Interstate 70 tonight, and may weaken late tonight into Thursday morning as it sags further south. Warmer lows can be expected tonight with southerly surface winds along with higher surface dew points. Additional convection should develop Thursday afternoon, mainly across northeast MO and west central IL along any outflow boundaries from nocturnal convection as the atmosphere destabilizes. Slightly warmer temperatures can be expected on Thursday across central and southeast MO and southwest IL with more humid conditions as southerly winds continue. KD .LONG TERM... (Thursday Night through Next Wednesday) Issued at 323 PM CDT Wed Jun 28 2017 There will be a trend toward more seasonal temperatures through the forecast period, but these could be impacted by residual cloud cover from previous convection. A cold front with attendant low in north central Kansas will very slowly approach the area from the west. The front is projected to be just outside the forecast area in northwest Missouri on Thursday afternoon. A series of shortwaves will move across the Plains which could kick off an MCS. The remnants of the MCS would move into central Missouri Thursday night. The front will move just a little further south on Friday to just north of I-70. A number of factors will impact coverage of showers and thunderstorms on Friday. A lingering MCS from Thursday night or cloud debris hanging around the area will not only impact instability, but also high temperatures during the day. If enough clearing is realized, the area will quickly destabilize during the afternoon with forecast CAPE values in excess of 2000 J/kg and mid level lapse rates over 7 C/KM and bulk shear up to 50 knots in northeast Missouri and western Illinois. The primary threats will be damaging winds and large hail with storms on both Thursday and Friday. An additional concern will be the threat for localized heavy rainfall across parts of northeast Missouri and western Illinois. The combination of a slow moving boundary, a series of shortwaves pushing through the area Thursday night into early Saturday will promote training of showers and storms over the same areas. A few places in the aforementioned area could see localized rainfall totals in excess of 3 inches with lesser rainfall totals further south. The front pushes south to the southern Missouri bootheel by Saturday morning providing the area a temporary break from rainfall until Sunday evening. Another storm system organizes in the Plains and pushes east toward the area early next week. The storm system will likely bring more chances of showers and thunderstorms but there are timing and placement issues from model to model. Temperatures will be at or close to seasonal normals for afternoon highs and morning lows during the time frame in areas not impacted by showers and thunderstorms. Kelly && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 633 PM CDT Wed Jun 28 2017 Present thinking is that the cluster of intense thunderstorms in northwest MO and southwest IA will track east-southeast this evening across northeast MO and west central IL, with additional development in their wake. This will lead to a prolonged period with a thunderstorm threat at KUIN later this evening. The flight conditions could certainly be lower and winds higher, and will continue to monitor the storms progress. Otherwise and elsewhere, I think greatest probability of showers and thunderstorms will remain to the north of the KCOU-KSTL line throughout the forecast period and VFR flight conditions are expected. Periods of gusty southerly surface winds will continue into mid evening and then resume again mid-late morning on Thursday. SPECIFICS FOR KSTL: Current thinking is the threat of showers and thunderstorms will remain north of the terminal through the forecast period. Thus expecting VFR flight conditions to dominate. Periods of gusty southerly surface winds will continue into mid evening and then resume again mid-late morning on Thursday. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 28, 3:19 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 319 PM CDT Wed Jun 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 319 PM CDT Wed Jun 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered strong to severe storms are possible tonight across northeast Missouri into west central Illinois. The main threats with these storms would be locally damaging winds to 60 mph and hail to the size of quarters. Locally heavy rainfall will be possible across this area as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible Thursday through Thursday night along with locally heavy rainfall...mainly along and north of Interstate 70. Another round of strong to severe storms are possible areawide Friday afternoon into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight through the end of the week. KD
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:24 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Marion, Shelby | 23 min |
| Jun 29, 12:51 PM CDT | Special Weather Statement | LSX | Boone | 39 min |
| Jun 29, 1:19 PM CDT | Special Weather Statement | LSX | Moniteau | 41 min |
| Jun 29, 1:51 PM CDT | Special Weather Statement | LSX | Osage | 39 min |
| Jun 29, 2:23 PM CDT | Special Weather Statement | LSX | Gasconade, Osage | 52 min |
| Jun 29, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 47 min |
| Jun 29, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Warren | 56 min |
| Jun 29, 3:22 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.